Alert archive / Illinois / Frost Advisories in 2016

Frost Advisory 3, NWS Quad Cities, IA

May 17, 2016Jo Daviess County, Stephenson County, Illinois; Dubuque County, Iowa

NWS Quad Cities, IA issued this frost advisory at May 17, 2016, 7:19 PM CDT for Jo Daviess County, Stephenson County, Illinois; Dubuque County, Iowa. It took effect at May 18, 2016, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 17, 2016, 7:19 PM CDT (00:19 UTC)
In effect from
May 18, 2016, 1:00 AM CDT
Expired
May 18, 2016, 7:23 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA

Counties Dubuque County, IA, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS73 KDVN 180019
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT TUE MAY 17 2016

...WIDESPREAD FROST TONIGHT...

.A CANADIAN HIGH PRESSURE SYSTEM WILL BUILD INTO THE AREA FROM THE
UPPER MIDWEST AND PRODUCE CLEAR SKIES...LIGHT WINDS AND COLD
TEMPERATURES. THIS WILL ALLOW TEMPERATURES TO DIP INTO THE LOWER
TO MID 30S LATE TONIGHT. WIDESPREAD FROST IS EXPECTED...WITH
VALLEYS AND OTHER LOW-LYING AREAS ESPECIALLY PRONE TO FROST
FORMATION.

IAZ042-ILZ001-002-180830-
/O.NEW.KDVN.FR.Y.0003.160518T0600Z-160518T1300Z/
DUBUQUE-JO DAVIESS-STEPHENSON-
INCLUDING THE CITIES OF...DUBUQUE...GALENA...FREEPORT
719 PM CDT TUE MAY 17 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY.

* TEMPERATURES...IN THE LOWER TO MID 30S.

* TIMING...1 AM TO 8 AM WEDNESDAY.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF
  LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

HAASE
3 follow-up statements
860 
WWUS73 KDVN 180240
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT TUE MAY 17 2016

...WIDESPREAD FROST TONIGHT...

.A CANADIAN HIGH PRESSURE SYSTEM WILL BUILD INTO THE AREA FROM
THE UPPER MIDWEST AND PRODUCE CLEAR SKIES...LIGHT WINDS AND COLD
TEMPERATURES. THIS WILL ALLOW TEMPERATURES TO DIP INTO THE LOWER
TO MID 30S LATE TONIGHT. WIDESPREAD FROST IS EXPECTED...WITH
VALLEYS AND OTHER LOW-LYING AREAS ESPECIALLY PRONE TO FROST
FORMATION.

IAZ042-ILZ001-002-181045-
/O.CON.KDVN.FR.Y.0003.160518T0600Z-160518T1300Z/
DUBUQUE-JO DAVIESS-STEPHENSON-
INCLUDING THE CITIES OF...DUBUQUE...GALENA...FREEPORT
940 PM CDT TUE MAY 17 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
WEDNESDAY...

* TEMPERATURES...IN THE LOWER TO MID 30S.

* TIMING...1 AM TO 8 AM WEDNESDAY.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

HAASE
065 
WWUS73 KDVN 180822
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 AM CDT WED MAY 18 2016

...PATCHY FROST EARLY THIS MORNING...

.A CANADIAN HIGH PRESSURE SYSTEM WILL BUILD INTO THE AREA FROM
THE UPPER MIDWEST AND PRODUCE CLEAR SKIES...LIGHT WINDS AND COLD
TEMPERATURES. THIS WILL ALLOW TEMPERATURES TO DIP INTO THE MID
30S IN SOME LOCATIONS EARLY THIS MORNING. PATCHY FROST IS
EXPECTED...WITH VALLEYS AND OTHER LOW-LYING AREAS ESPECIALLY PRONE
TO FROST FORMATION.

IAZ042-ILZ001-002-181300-
/O.CON.KDVN.FR.Y.0003.000000T0000Z-160518T1300Z/
DUBUQUE-JO DAVIESS-STEPHENSON-
INCLUDING THE CITIES OF...DUBUQUE...GALENA...FREEPORT
322 AM CDT WED MAY 18 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...IN THE MID 30S TO AROUND 40...COLDEST
  TEMPERATURES IN VALLEYS.

* TIMING...COLDEST TEMPERATURES AND FROST MOST LIKELY 4 AM TO 6
  AM. 

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

SHEETS
192 
WWUS73 KDVN 181223
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 AM CDT WED MAY 18 2016


IAZ042-ILZ001-002-181330-
/O.CAN.KDVN.FR.Y.0003.000000T0000Z-160518T1300Z/
DUBUQUE-JO DAVIESS-STEPHENSON-
INCLUDING THE CITIES OF...DUBUQUE...GALENA...FREEPORT
723 AM CDT WED MAY 18 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS CANCELLED THE
FROST ADVISORY.

EARLY MORNING SUNSHINE AND TEMPERATURES WARMING INTO THE 40S HAS
ENDED THE THREAT OF FROST.

$$

SHEETS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at May 17, 3:14 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 17, 3:14 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
314 PM CDT TUE MAY 17 2016

.SYNOPSIS...
Issued at 313 PM CDT Tue May 17 2016

18z surface data has a weak boundary/front running from northern
Indiana into northwest Iowa. Dew points along and south of the front
were in the 40s with 50s and 60s from the Ohio Valley to the Gulf
coast. Behind the front dew points were in the 20s and 30s.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 313 PM CDT Tue May 17 2016

The front/boundary is roughly along I-80 and will continue to slowly
drift south through the afternoon. Showers/sprinkles will continue
along/south of the boundary for the remainder of the afternoon.

This evening, showers/sprinkles will dissipate with sunset across
the south third of the area and skies will slowly clear from north
to south.

After midnight mainly clear and chilly conditions will be seen
across the area. The dry air combined with light winds does raise
the possibility of frost, especially in favored sheltered valleys
across the north third of the area.

Based on projected winds and temperatures there are currently no
plans for a frost advisory. However, I cannot completely rule out
the possibility of some very localized frost in the sheltered
valleys across Dubuque, Jackson, Jo Daviess, Carroll, and Stephenson
counties.

Quiet and dry conditions will be seen across the area Wednesday
morning.

The dry conditions are currently forecast to continue Wednesday
afternoon. However, daytime heating will allow the atmosphere to
become unstable. That instability combined with some very weak lift
could produce a band of sprinkles or very isolated showers over
approximately the eastern half of the area that slowly drifts west
during the afternoon.

Temperatures on Wednesday will continue to average below normal.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 313 PM CDT Tue May 17 2016

Main forecast concern for the long term is the weak trof for the
beginning of the weekend, followed by a high amplitude ridge that
will lead to quiet weather this weekend.  Forecast is still on track
from previous forecasts with a gradual warming trend through the
week followed by schc to low chc POPs for Friday across the area.
The beginning of next week will see the return of SW flow and
increase chances for POPs and thunder.

Guidance has come into better agreement with earlier runs where the
chance for precip is much lower for Friday and Saturday.  Guidance
now suggests that the sfc high will be stronger across the area.  At
this time have dropped previous POPs further south across the CWA to
begin the trend of removing them.  Right now it appears that
Saturday will be dry and will start out a beautiful weekend.

The beginning of next week, southwest flow returns to the area. This
will lead to the showers and thunderstorms across the area.  At this
time there remains differences between the guidance, so superblend
will be used.  Temps still on to be near the 80s on Monday and
Tuesday.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1233 PM CDT Tue May 17 2016

A cold front will move south through Iowa and northern Illinois
through 00z/18. Mainly VFR conditions will be seen through 02z/18
with isolated to scattered rain showers in the vicinity of
KCID/KMLI/KBRL. If a rain shower hits a TAF site a brief period of
MVFR may occur. After 02z/18 VFR conditions will be seen as high
pressure builds into the Great Lakes.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...08
Hazardous weather outlook, May 17, 3:36 AM CDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 AM CDT TUE MAY 17 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
336 AM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SHEETS/12

Nearby

Frost Advisories in Illinois, 2016Frost Advisories in Iowa, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.